Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Birmingham, AL

March 28, 201323 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 28, 2013, 11:36 AM CDT for 23 counties in Alabama. It took effect at Mar 28, 2013, 12:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2013, 11:36 AM CDT (16:36 UTC)
In effect from
Mar 28, 2013, 12:00 PM CDT
Expired
Mar 28, 2013, 5:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
All 23 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Russell County, AL, Sumter County, AL, Tallapoosa County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WWUS84 KBMX 281636
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1136 AM CDT THU MAR 28 2013

...DRY CONDITIONS EXPECTED THIS AFTERNOON SOUTH...

ALZ022-023-030>050-282200-
/O.NEW.KBMX.FW.W.0011.130328T1700Z-130328T2200Z/
PICKENS-TUSCALOOSA-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-
TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1136 AM CDT THU MAR 28 2013

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR
SOUTH CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

* WINDS...WILL BE FROM THE NORTHWEST AROUND 5 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT...WITH BELOW
  25 PERCENT VALUES FOR 4-5 HOURS.

* IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
  CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 28, 7:13 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 28, 7:13 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CDT THU MAR 28 2013

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED THE NEXT 24 HRS. LIGHT NW WINDS TO
VARIABLE WINDS WILL BE POSSIBLE TODAY WITH THE SURFACE RIDGE CLOSE
BY...BUT THAT WILL BE CHANGING FRIDAY AS THE RIDGE SLIDES E AND
FLOW TURNS AROUND. FOR TODAY ONLY SOME SCATTERED MID LEVEL CLOUDS
WITH WEAK DISTURBANCES SKIRTING THE NRN HALF OF THE STATE. ONLY
SHALLOW MOISTURE AS WE HAVE A LOT OF DRY AIR IN PLACE OVERALL.
RAIN RETURNING TO TAFS POSSIBLY AS EARLY AS FRI NT BUT MORE LIKELY
ON SAT.

08/MK

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT THU MAR 28 2013/

DISCUSSION...

THE WARMING TREND CONTINUES INTO THE WEEKEND WITH MORE SEASONAL
TEMPERATURES EXPECTED FOR THE EASTER WEEKEND. UPPER LEVEL FLOW
WILL USHER DOWN A SLOW MOVING COLD FRONT FOR THE WEEKEND AND WILL
BRING A HIGHER CHANCE OF SHOWERS...ESPECIALLY AS WE GET INTO THE
SECOND HALF OF SATURDAY AND ON EASTER SUNDAY. RAINFALL TOTALS DO
NOT LOOK PARTICULARLY HEAVY BUT PRETTY DECENT COVERAGE.

A SECOND FRONT WILL PUSH INTO THE AREA LATE MONDAY INTO MONDAY
NIGHT WITH HIGHER RAIN CHANCES WITH THE FRONTAL PASSAGE. STILL
SOME TIMING DETAILS TO BE WORKED OUT. OTHER THAN A FEW RUMBLES OF
THUNDER...NO SIGNIFICANT THUNDERSTORM THREATS.

THE OVERALL TRENDS HAVE THIS SECOND FRONT CLEARING THE AREA AND
MOVING INTO THE GULF ON TUESDAY. SOME SPREAD IN THE MODELS WITH A
PIECE OF LIFT FROM A WEST COAST UPPER LOW THAT MAY OR MAY NOT LEAD
TO ADDITIONAL RAINFALL BY MIDWEEK. AT THIS TIME...WITH THE DEPTH
OF THE TROUGHING OVER THE EASTERN CONUS AND THE ECMWF/CMC
CONSENSUS OF KEEPING THE RAINFALL MAINLY IN THE GULF...WILL TREND
TOWARDS A DRIER SOLUTION.

WITH THE FROPA TUESDAY COMES COOLER AIR WITH TEMPERATURES WELL
BELOW SEASONAL AVERAGES BY THE MIDDLE OF NEXT WEEK. LOTS OF 50S
FOR HIGHS AND 30S FOR LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  37  66  48  68 /   0   0  10  20  30
ANNISTON    62  37  66  46  67 /   0   0  10  10  20
BIRMINGHAM  64  42  69  49  68 /   0   0  10  10  30
TUSCALOOSA  68  42  72  49  71 /   0   0  10  10  30
CALERA      65  43  68  49  69 /   0   0  10  10  30
AUBURN      63  42  69  48  70 /   0   0  10  10  20
MONTGOMERY  67  41  72  48  73 /   0   0  10  10  20
TROY        65  37  72  45  73 /   0   0  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/88
Hazardous weather outlook, Mar 28, 6:50 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 AM CDT THU MAR 28 2013

ALZ011>015-017>050-291150-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
650 AM CDT THU MAR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:51 PM CDTFrost AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Cleburne, Etowah and 2 more17 hr

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.